question-icon

Can Long Term Use Of Laxatives Cause Internal Bleeding?

default
Posted on Wed, 29 Jun 2016
Question: Can long term use of laxatives cause internal bleeding? If so, can it cause severe internal bleeding which requires a blood transfusion, and if laxatives are responsible for such instances, where would the blood be coming from.
Also, can stress be responsible for internal bleeding


The first incident occurred about a year ago when I was severely depressed. This is the second time it has happened. The doctors have not found the cause yet.
doctor
Answered by Dr. Dr. Klerida Shehu (3 hours later)
Brief Answer:
Please follow...

Detailed Answer:
Dear patient,
Thank you for asking on HCM.
I read carefully all your concerns and I can say as follows:
1. There is no known connection or side effects like rectal bleeding form laxative use.
Laxative use doesn't cause heavy bleeding as in your case.

2. you are reporting that you have done tests to rule out colon cancer ,colonoscopy???
if you have done colonoscopy and there were no causes to explain your bleeding that I would recommend to do capsule endoscopy to evaluate small intestine.
Bleeding form small intestine can be clinically like colon bleeding.
3.Stresfull situations may be associated with stomach ulcer dhe usually is manifested with melena( black diarrhea) or upper gastrointestinal bleeding.
I would like to know if you have use NSAID's or Salicylic acid before all these happens.
I would recommend too to perform upper endoscopy to better evaluate stomach mucosa.
Hope it was helpful to you!.
If you have other concerns I would be glad to assist you further.
Dr.Klerida

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dr. Klerida Shehu

Gastroenterologist

Practicing since :2006

Answered : 2266 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Can Long Term Use Of Laxatives Cause Internal Bleeding?

Brief Answer: Please follow... Detailed Answer: Dear patient, Thank you for asking on HCM. I read carefully all your concerns and I can say as follows: 1. There is no known connection or side effects like rectal bleeding form laxative use. Laxative use doesn't cause heavy bleeding as in your case. 2. you are reporting that you have done tests to rule out colon cancer ,colonoscopy??? if you have done colonoscopy and there were no causes to explain your bleeding that I would recommend to do capsule endoscopy to evaluate small intestine. Bleeding form small intestine can be clinically like colon bleeding. 3.Stresfull situations may be associated with stomach ulcer dhe usually is manifested with melena( black diarrhea) or upper gastrointestinal bleeding. I would like to know if you have use NSAID's or Salicylic acid before all these happens. I would recommend too to perform upper endoscopy to better evaluate stomach mucosa. Hope it was helpful to you!. If you have other concerns I would be glad to assist you further. Dr.Klerida